question-icon

Is eating and drinking safe with a post nasal drip?

default
Posted on Wed, 1 Aug 2018
Question: CAN PILLS AND/OR FOOD GET STUCK IN YOUR THROAT IF THERE IS POST NASAL DRIP AND CAUSE CHOKING?
doctor
Answered by Dr. Klarida Papaqako (50 minutes later)
Brief Answer:
No, the food or pills can be taken as usual despite the post nasal drip.

Detailed Answer:
Hello,

Thank you for using Healthcaremagic to post your health concern.
I read it carefully and I understand your concern.

Post nasal drip is just dripping of the secretions in the throat causing cough, but it is not swelling of the food ways. So, the food can pass without problems and the same applies for the pills.
So, you can take the pills like you used to take them usually, with a glass of water.

I hope this is helpful and answers your question.
Let me know if you have other questions or concerns.

Dr.Papaqako
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Klarida Papaqako (10 hours later)
WHAT CAUSES POST NASAL DRIP, AND WHAT HOME REMEDIES CAN YOU RECOMMEND?

IS SALINE SPRAY AND/OR SALINE MIST HELPFUL
doctor
Answered by Dr. Klarida Papaqako (6 hours later)
Brief Answer:
Yes, saline solution helps.

Detailed Answer:
Hello,

Thank you for the follow up question.

Post nasal drip starts after a viral infection. The nose produces secretions for some time and they fall in the back of the throat by causing cough and irritation.

Yes, the treatment which best works is nose lavage with saline solution- you wash your nostrils with that, which helps soften the thick secretions and also to decrease the edema in the back of the nose.
Drinking plenty of fluids may help too.

Kind regards,
Dr. Papaqako
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Klarida Papaqako (5 hours later)
Besides the viral infection (which I didn’t have) what are the other causes of post-nasal-drip, that you know of.

I really appreciate that I am able to ask follow-up questions. Thank you very much.

Marigrace Centofante
doctor
Answered by Dr. Klarida Papaqako (20 hours later)
Brief Answer:
Most allergic causes too.

Detailed Answer:
Hello,

The most common cause is upper respiratory tract infection, but other causes can be including allergic causes, nonallergic, and vasomotor rhinitis, acute nasopharyngitis, and sinusitis. So, especially in people who have an allergy focused in the area of the nose it can happen and cause cough which lasts for some time.

Let me know if you have other questions or concerns.

Regards,
Dr. Papaqako
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Klarida Papaqako (7 hours later)
Sometimes when I swallow my pills, and/or food, it feels as though it is stuck in my throat. Why is that? Thank you in advance for your answer.

Marigrace C.
doctor
Answered by Dr. Klarida Papaqako (15 hours later)
Brief Answer:
You need some diagnostic testing to rule out a problem.

Detailed Answer:
Dear Marigrace,

You will need to have a check at the local doctor, so they can view the back of your throat. In someone where everything is normal, should not be a problem swallowing food or pills.
If just the visit of the doctor is not enough you may need to do further tests to view the area there with an endoscope, check the esophagus and maybe the stomach too.

Kind Regards,
Dr. Papaqako
Above answer was peer-reviewed by : Dr. Kampana
doctor
Answered by
Dr.
Dr. Klarida Papaqako

General & Family Physician

Practicing since :2010

Answered : 1616 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is eating and drinking safe with a post nasal drip?

Brief Answer: No, the food or pills can be taken as usual despite the post nasal drip. Detailed Answer: Hello, Thank you for using Healthcaremagic to post your health concern. I read it carefully and I understand your concern. Post nasal drip is just dripping of the secretions in the throat causing cough, but it is not swelling of the food ways. So, the food can pass without problems and the same applies for the pills. So, you can take the pills like you used to take them usually, with a glass of water. I hope this is helpful and answers your question. Let me know if you have other questions or concerns. Dr.Papaqako